Gastric Lavage in Antidepressant Overdose
Gastric lavage is NOT routinely recommended for antidepressant overdose and should generally be avoided in favor of activated charcoal administration within the first hour after ingestion.
Primary Management Approach
Airway Protection Takes Priority Over Decontamination
Immediate endotracheal intubation is the most critical intervention when patients present with loss of protective airway reflexes (gag, cough) or declining mental status, rather than attempting gastric decontamination first 1.
Standard resuscitation measures—establishing an open airway, bag-mask ventilation, and intubation when appropriate—should be implemented before considering any gastrointestinal decontamination 2.
Why Gastric Lavage Is Not Recommended
No clinical studies demonstrate that gastric lavage improves outcomes in tricyclic antidepressant (TCA) poisoning despite descriptive reports of tablet debris recovery 3.
Gastric lavage carries significant risks in antidepressant overdose, including:
Even when performed, lavage recovers only a small fraction of ingested drug—one study found a mean recovery of only 8.7% (range 0.4% to 21.7%) of the estimated TCA dose 4.
Activated Charcoal: The Preferred Decontamination Method
Timing and Efficacy
Activated charcoal is more effective than gastric lavage and should be the decontamination method of choice if gastrointestinal decontamination is pursued 3.
Maximum benefit occurs within 1 hour of ingestion, though volunteer studies suggest charcoal may still reduce plasma concentrations by 37% when given at 2 hours post-ingestion 3.
For certain antidepressants with slow elimination (e.g., duloxetine), activated charcoal may remain effective up to 6 hours post-ingestion due to prolonged gastric retention and slow absorption kinetics 5.
Multiple-Dose Activated Charcoal
Multiple-dose activated charcoal increases elimination of some TCAs (amitriptyline, nortriptyline) but not others (doxepin, imipramine) in volunteer studies 3.
Routine use of multiple-dose charcoal is not supported by controlled clinical trials, and the large volume of distribution of TCAs limits the expected benefit 3.
Special Considerations for Mixed Overdoses
Opioid Co-Ingestion
Administer naloxone promptly (0.2–2 mg IV/IO/IM) when opioid co-ingestion is suspected, as opioids cause greater respiratory depression than other CNS depressants 1.
The goal is to restore protective airway reflexes, not necessarily full consciousness 1.
Flumazenil Contraindications
- Never use flumazenil in mixed or undifferentiated overdoses involving antidepressants, particularly TCAs, due to risk of:
Historical Context: When Lavage Was Considered
Older literature (1992) recommended gastric lavage as part of TCA overdose management, along with establishment of airway, alkalinization with sodium bicarbonate, and cardiac monitoring 6.
Current evidence does not support this historical practice, and the routine use of gastric lavage has been abandoned based on lack of outcome benefit and potential for harm 3.
Critical Clinical Pitfalls
Do not delay intubation while attempting gastrointestinal decontamination when protective airway reflexes are compromised 1.
Do not perform lavage if more than 1 hour has elapsed since ingestion, as the risk-benefit ratio becomes increasingly unfavorable 3.
Do not assume single-drug ingestion—most massive overdoses involve multiple agents, particularly opioids, requiring tailored antidote therapy 1.
If lavage is performed despite recommendations against it, use approximately 5 liters initially and continue only if particulate matter is visible, as 88% of recoverable drug is obtained in the first 4–5 liters 4.
Definitive Management Algorithm
- Secure airway immediately if protective reflexes are absent
- Administer naloxone if opioid co-ingestion suspected
- Give single-dose activated charcoal if patient presents within 1 hour (possibly up to 6 hours for specific agents like duloxetine)
- Avoid gastric lavage in routine practice
- Provide supportive care with cardiac monitoring, alkalinization for TCA toxicity (sodium bicarbonate to pH 7.5), and treatment of arrhythmias
- Never use flumazenil in mixed overdoses